Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Duluth, MN

May 1, 2001Lake County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 1, 2001, 7:12 PM CDT for Lake County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2001, 7:12 PM CDT (00:12 UTC)
Expired
May 1, 2001, 8:00 PM CDT
In force
48 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Lake County, MN

The radar

The Duluth radar (KDLH), 97 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:50 PM CDTHail 0.75Silver Bay, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-4.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 1, 2:45 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT TUE MAY 1 2001

CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING.

STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN
MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING
WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR
SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES.
THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES
SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE
HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL
SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING.

HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT
APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH
ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS.

WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER
TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT
-26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE
FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT
CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS
TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC
PROFILES...THEY LOOK FAIRLY REASONABLE.

.DLH...NONE.

DAP

In the hours before

Special weather statement, May 1, 6:10 PM CDT, 1 hour 2 minutes before
MNZ010-018-026-034>036-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT TUE MAY 1 2001

...PORTIONS OF TORNADO WATCH 184 CANCELLED...

AS OF 610 PM CDT...TORNADO WATCH 184 HAS BEEN CANCELLED FOR THE
COUNTIES OF KOOCHICHING...ITASCA...CROW WING AND AITKIN. THE SEVERE
THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES...AND THERE WAS NO
LONGER A THREAT FOR ADDITIONAL SEVERE WEATHER.

TAP

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.